Washington – Psychiatry – Ingestion Of A Large Dose Of Zoloft In A Suicide Attempt

On 1/25/2016, a patient reported to the emergency department for treatment of the ingestion of a large dose of Zoloft in an apparent suicide attempt.  The patient reported that she took the medication approximately four hours prior to her arrival to the emergency department.  The patient indicated she had a twenty-seven-year history of depression.

The emergency department notes indicated that the patient suffered nausea, vomiting, and tachycardia.  After successful treatment of the patient’s drug ingestion, she was still deemed to be at risk for suicide, and inpatient treatment was recommended.  The patient was stabilized after a course of inpatient treatment and subsequently discharged.

On 3/21/2016, the physician that had prescribed the Zoloft told the Commission that the patient had received a consistent dose of Zoloft from primary care providers for approximately eight to ten years for treatment of depression.  The physician indicated that he provided the patient with prescriptions for Zoloft on two or three occasions since 2010 to avoid interruptions in her ongoing regimen, due to difficulties establishing timely medical appointments and changes with insurance provider procedures.  When writing the patient’s prescription for Zoloft, the physician used his typical prescription language allowing renewals to be refilled for up to one year.  The physician did not document the prescriptions or physical assessment of the patient in the medical record.

The physician failed to meet the standard of care in prescribing Zoloft for the patient when he provided her, a patient with a twenty-seven-year history of depression, with a year supply of medication on several occasions without proper evaluation or follow-up of her condition.

The Commission stipulated the physician reimburse costs to the Commission, complete a live/in-person course on prescribing medications, and write and submit a paper of at least one thousand words, plus bibliography, addressing the risks of prescribing medications without appropriate clinical oversight and recordkeeping.

State: Washington


Date: August 2016


Specialty: Psychiatry


Symptom: Nausea Or Vomiting, Palpitations


Diagnosis: Drug Overdose, Side Effects, or Withdrawal, Psychiatric Disorder


Medical Error: Improper medication management


Significant Outcome: N/A


Case Rating: 1


Link to Original Case File: Download PDF



← Back to the search results